Learn something new every day
More Info... by email
Hydrocodone is a member of the opiate class of narcotics. This class relieves pain largely by inhibiting some of the functions of the central nervous system (CNS). Hydrocodone interactions are common with many medications that also work on the CNS. In addition, several medical conditions can be worsened by taking the drug.
As hydrocodone is an opiate, it should not be taken with other opiates. Taking this medicine in combination with oxycodone, morphine, or tramadol can result in opiate overdose. Low heart rate and blood pressure are both associated with overdose, as are decreased respiratory rate and confusion. If untreated, opiate overdose can lead to death.
Hydrocodone interactions are common with any substance, including alcohol, that can depress the CNS. Most prescription antidepressants, including sertraline and citalopram, are included in this category. Medications for muscle pain, such as metaxalone, and antiseizure medications, like phenobarbital, often work as CNS depressants as well. These types of hydrocodone interactions often present with many of the same symptoms as opiate overdoses.
Seizure activity may be increased in some patients taking hydrocodone. This risk can be increased by combining the drug with enema preparations containing phosphates and sulfates. In addition, individuals that are prone to seizures should stop taking the medication at least two days before and for at least a day after any testing that requires intravenous iodinated contrast dyes.
Many medications containing hydrocodone also contain acetaminophen. As such, taking these medications with over-the-counter pain relievers is generally not advised. Excess amounts of these medications can result in irreversible liver damage and death.
Occasionally, hydrocodone interactions can occur when the medication is taken by individuals with preexisting medical issues. The medication is processed by the liver, and patients with liver disease may have difficulties eliminating the drug from their systems. As a result, prolonged hydrocodone use can cause dangerous levels of the drug to accumulate in these individuals. Rarely, fatal opiate overdose can occur.
For those with hypotension, the additional sedation caused by hydrocodone can result in cardiac arrest. In addition, when the drug is given by intravenous injection, the blood pressure may be too low to adequately absorb the drug. If several injections are given, an increase in blood pressure might cause the excess medication to be absorbed too quickly. In these cases, systematic shock is possible.
Life-threatening hydrocodone interactions are possible in patients with already low respiration rates. Individuals with sleep apnea, pulmonary disease, or upper airway obstructions often suffer increased difficulty breathing after taking the medication. Breathing in these patients can be slowed so drastically that blood oxygen levels become dangerously low. In more severe instances, a patient’s breathing can stop completely.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!